Wyoming, 2008

Hail in Wyoming, August 9, 2008

August 9, 2008 · NWS RIW · 2 events in 2 counties and zones

Severe thunderstorms developed over higher terrain and tracked over the adjacent valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms developed over higher terrain and tracked over the adjacent valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 2:47 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MDT SAT AUG 9 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY

CONVECTION HAS BEEN ONGOING THIS PM WITH A LOT OF PULSE STORMS
SO FAR. FLOW PATTERN IS QUITE COMPLEX EAST OF THE CONTINENTAL
DIVIDE. NORTHEAST FLOW AT LOW LEVELS TURNS TO N THEN NW AT MID
LEVELS...THEN SOUTHWEST FLOW ABOVE 20000 FEET MSL. OVER FAR WEST
WY HOWEVER...THE FLOW IS SW AT MOST LEVELS AND THE STORMS ARE
MOVING FASTER. MODELS INDICATE THERE WILL BE INSTABILITY ALL
THROUGH THE EVENING AND OVERNIGHT. UPPER JET ON THE NAM/GFS MODELS
INDICATES A COUPLED JET STRUCTURE WITH UPPER DIVERGENCE. IF THIS
VERIFIES CONVECTION A GOOD BET OVERNIGHT IN CENTRAL WY. EVENING
SHIFT CAN WATCH AND SEE WHAT HAPPENS. THE FORECAST REFLECTS A GOOD
CHANCE OF PRECIP IN THE WEST ZONES THROUGH THE NIGHT WITH A SLIGHT
CHANCE ELSEWHERE. ON SUNDAY THE FLOW IS SW AHEAD OF THE TROUGH IN
SW CANADA. THE FLOW LOOKS A BIT DIFFLUENT OVER THE CENTRAL AND EAST
WITH DECENT MOISTURE PROFILE AND INSTABILITY. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REGION WITH MORE
ACTIVITY EAST OF THE DIVIDE. WEST OF THE DIVIDE THE ACTIVITY WILL
BE ISOLATED. HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST TO
RAISE THE PRECIP CHANCE CENTRAL AND EAST. THE ACTIVITY TO OCCUR
THROUGH THE EVENING IN THE EAST WITH DECREASING STORMS IN THE
CENTRAL AND WEST BY MIDNIGHT. A COOL FRONT MOVES INTO NORTHERN WY
LATE SUNDAY NIGHT AND PUSHES SOUTH ON MONDAY. THE TROUGH PIVOTS
INTO SOUTH CENTRAL CANADA MONDAY WITH A SHORTWAVE MOVING THROUGH
MONTANA. MUCH DRIER AIR IS FORECAST OVER THE REGION MONDAY WITH
ONLY THE NORTHEAST ZONES SEEING ISOLATED SHOWERS AND STORMS MONDAY
AFTERNOON. MONDAY NIGHT LOOKS DRY AS DOES TUESDAY. THERE MAY BE
ISOLATED CONVECTION IN JOHNSON COUNTY LATE TUE PM INTO THE EVE
WITH MARGINAL INSTABILITY AND MOISTURE. AS FOR TEMPS...VERY WARM
TO HOT ON SUNDAY. COOLER MONDAY AND LITTLE CHANGE IN HIGHS ON TUE.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

AN UPPER LOW IS PROJECTED BY MEDIUM RANGE MODELS TO MOVE VERY
SLOWLY EAST...AND BE ACROSS SOUTHERN SASKATCHEWAN ON TUESDAY. THIS
WILL RESULT IN A MAINLY DRY WESTERLY FLOW ACROSS THE AREA TUESDAY
NIGHT AND WEDNESDAY. MEDIUM RANGE MODELS ARE NOW IN BETTER
AGREEMENT WITH RESPECT TO THE EVOLUTION OF THIS LOW. THE ECMWF HAS
TRENDED FARTHER SOUTH...MORE IN LINE WITH THE PREVIOUS/CURRENT GFS
SOLUTIONS WITH THIS UPPER LOW SLOWLY PUSHING EAST SOUTHEAST INTO
THE PLAINS/UPPER MIDWEST BY FRIDAY. A COUPLE OF FRONTS ARE
EXPECTED WHICH SHOULD KEEP TEMPERATURES SEASONAL TO SLIGHTLY BELOW
AVERAGE FROM WEDNESDAY THROUGH THE END OF THE EXTENDED. HAVE GONE
SLIGHTLY ABOVE MEX MOS GUIDANCE...MORE IN LINE WITH THE SLIGHTLY
WARMER ECMWF. THE 00Z ECMWF DEVELOPS A RIDGE ACROSS THE
WEST...WHICH RESULTS IN A MAINLY DRY NORTHWEST FLOW BETWEEN THE
RIDGE AND UPPER LOW/TROUGH THURSDAY THROUGH SATURDAY. ON THE OTHER
HAND...THE GFS IS TRYING TO HINT AT A REX BLOCK WITH A WEAK LOW
ACROSS THE INTERMOUNTAIN WEST AND THE HIGH ACROSS ALBERTA. THIS IN
COMBINATION WITH SOME MOIST EASTERLY FLOW COULD RESULT IN
PRECIPITATION RETURNING TO THE AREA. WILL HAVE ISOLATED POPS MOST
AREAS THURSDAY THROUGH SATURDAY AND CAN ADJUST UP AND DOWN AS MORE
CONFIDENCE IN A SOLUTION GROWS.

&&

.AVIATION...

PLUME OF MOISTURE OVER WYOMING WILL SHIFT SLIGHTLY TO THE EAST THIS
AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO
WESTERN WY THIS AFTERNOON...AND ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED WEST OF THE DIVIDE THROUGH 02Z THIS EVENING. THE BEST
CHANCE FOR CONVECTIVE ACTIVITY WILL BE IN THE FAR WEST...AND
INCLUDED A TEMPO GROUP FOR THUNDERSTORMS IN KJAC THROUGH 02Z. WINDS
WILL BECOME LIGHT TONIGHT ACROSS THE REGION...AS WEAK SURFACE HIGH
PRESSURE MOVES ACROSS WYOMING. ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED EAST OF THE DIVIDE SUNDAY AFTERNOON AND EVENING...AS A
TROUGH MOVES INTO IDAHO WITH DRIER AIR MOVING ACROSS WESTERN
WYOMING. WEST WINDS WILL GUSTS TO AROUND 20 MPH SUNDAY AFTERNOON
WEST OF THE DIVIDE.

&&

.FIRE WEATHER...

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR THE REST OF THE DAY INTO THE EVENING. SOME STORMS WILL HAVE
WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN. SOME SHOWERS AND
ISOLATED STORMS WILL OCCUR AFTER MIDNIGHT AS WELL. ON SUNDAY...
DRIER AIR WILL WORK INTO FAR WEST WYOMING IN THE AFTERNOON. THE
BETTER MOISTURE WILL REMAIN IN THE CENTRAL AND EAST. ANOTHER
AFTERNOON AND EVENING OF WIDELY SCATTERED THUNDERSTORMS WILL OCCUR
WITH GUSTY WIND AND LOCALLY HEAVY RAIN. A COOL FRONT WILL PASS
THROUGH THE DISTRICT LATE SUNDAY NIGHT AND MONDAY. THE FRONT WILL
BRING IN COOLER AIR AND A MUCH DRIER AIRMASS FOR MONDAY AND EVEN
TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...WM
AVIATION...SMITH
FIRE WEATHER...AR
Hazardous weather outlook, Aug 9, 4:00 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 9 2008

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
ONCE AGAIN THIS AFTERNOON. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ALONG A COLD FRONT OVER NORTHWEST WYOMING THIS EVENING. THIS
ORGANIZED LINE OR AREA OF STRONG STORMS IS EXPECTED TO PRODUCE HEAVY
RAIN ALONG WITH SMALL HAIL. ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT AS ATMOSPHERIC LIFT REMAINS OVER WESTERN AND
CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED OVER
CENTRAL WYOMING SUNDAY MORNING. ISOLATED TO SCATTERED AFTERNOON AND
EARLY EVENING THUNDERSTORMS ARE ANTICIPATED SUNDAY AFTERNOON...
MAINLY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. DRY AIR
WILL MOVE INTO THE WEST SUNDAY NIGHT AND INTO THE REMAINDER OF THE
AREA MONDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER A HALF AN INCH
AND WIND GUSTS OVER 40 MPH FOR THE REST OF THIS EVENING.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 9, 2:46 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT SAT AUG 9 2008

WYZ028-030-092230-
EAST SWEETWATER COUNTY-ROCK SPRINGS AND GREEN RIVER-
346 PM MDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 191 MILE MARKER 30...OR 13 MILES
SOUTH OF FARSON...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE INCH ARE
POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL SWEETWATER COUNTY...INCLUDING THE LOCATIONS OF
U.S. HWY 191 MILE MARKER 20 AND FOURTEEN MILE REST AREA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4179 10911 4172 10935 4193 10941 4195 10936
TIME...MOT...LOC 2146Z 329DEG 13KT 4193 10937

SMITH
Special weather statement, Aug 9, 3:00 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT SAT AUG 9 2008

WYZ012-013-092245-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
400 PM MDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PALISADES...OR 18 MILES WEST
OF JACKSON...MOVING NORTHEAST AT 17 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH BRIEF FHEAVY
RAIN.

RESIDENTS IN SOUTHWESTERN TETON COUNTY...INCLUDING THE LOCATIONS OF
TETON PASS...TETON VILLAGE AND RENDEZVOUS PEAK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4344 11105 4360 11106 4372 11081 4350 11067
      4337 11105 4343 11106
TIME...MOT...LOC 2200Z 245DEG 15KT 4345 11110

AR
Special weather statement, Aug 9, 3:48 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
448 PM MDT SAT AUG 9 2008

WYZ001-012-013-100000-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
448 PM MDT SAT AUG 9 2008

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
YELLOWSTONE NATIONAL PARK THROUGH 6 PM. SOME STORMS WILL MOVE ACROSS
THE JACKSON VALLEY AS WELL. MODERATE TO HEAVY RAIN IS POSSIBLE WITH
SOME STORMS. PEA SIZE HAIL CAN ALSO BE EXPECTED FROM THE STRONGER
STORMS. SEEK SAFE SHELTER INDOORS WHEN STORMS MOVE INTO YOUR
LOCATION.
Special weather statement, Aug 9, 3:55 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
455 PM MDT SAT AUG 9 2008

WYZ030-100000-
EAST SWEETWATER COUNTY-
455 PM MDT SAT AUG 9 2008

SHOWERS AND THUNDERSTORMS WILL OCCUR OVER EASTERN SWEETWATER COUNTY
THROUGH 600 PM. THE STORMS WERE DRIFTING SLOWLY SOUTH TOWARD
INTERSTATE 80. THESE STORMS SHOULD IMPACT INTERSTATE 80 FROM JUST
EAST OF ROCK SPRINGS TO WAMSUTTER TO THE CARBON COUNTY LINE.
MODERATE TO HEAVY RAIN IS POSSIBLE WITH SOME STORMS. PEA SIZE HAIL
CAN ALSO BE EXPECTED FROM THE STRONGER STORMS. SEEK SAFE SHELTER
INDOORS WHEN STORMS MOVE INTO YOUR LOCATION.

The radar

The Pocatello radar (KSFX), 199 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Teton

When
August 9, 4:02 PM MST
Where
Teton County, 0.31 mi NNE of South Entrance
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
44.134, -110.667

National Park Service personnel estimated penny sized hail at the South Entrance to Yellowstone National Park.

Hail, Lincoln

When
August 9, 4:35 PM MST
Where
Lincoln County, 0.76 mi NNW of Star Valley Ranch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -110.975

Penny sized hail was observed near Star Valley Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119004, 119005.